MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS ART ISRT TRL SZ 1-2 10MM LT; PROSTH,KNEE,PATFEMTIB,SEMICONSTR,CEMENT,POLY/MET/POLY

SMITH & NEPHEW, INC. JRNY II BCS ART ISRT TRL SZ 1-2 10MM LT; PROSTH,KNEE,PATFEMTIB,SEMICONSTR,CEMENT,POLY/MET/POLY
Model Number 74035222
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/07/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, instruments inside the patient, the insert trial was broken.Unknown how the procedure finished.Surgical delay less than 30 minutes.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirms the trial has deep gouges, nicks and has several chips in the plastic.Also the visual confirms a piece of the device is missing.The piece was not returned with the device.This device shows significant signs of wear/usage.This device was manufactured in 2016.A medical investigation was conducted and this case reports the trial insert broke while inside the patient.Per email communication, "the doctor judged there were no pieces left inside the body before the wound was closed" and the procedure was completed with minimal delay, using a different sizing device.Since no patient harm is alleged, no further clinical assessment is warranted.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.The device is a reusable instrument that can be exposed to numerous surgeries and cleaning cycles.As plastics are vulnerable and crack may have initiated during use and possible causes could be due to the heating and cooling associated with autoclaving or prolonged use.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.
 
Event or Problem Description
It was reported that during surgery, while the instrument was inside the patient, the insert trial was broken.All the pieces were recovered.The procedure was completed by using a different sizing device with a delay of fewer than 30 minutes.There was no serious harm to the patient.

Brand Name
JRNY II BCS ART ISRT TRL SZ 1-2 10MM LT
Common Device Name
PROSTH,KNEE,PATFEMTIB,SEMICONSTR,CEMENT,POLY/MET/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10789397
Report Number1020279-2020-06196
Device Sequence Number11564241
Product Code JWH
UDI-Device Identifier00885556156780
UDI-Public00885556156780
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74035222
Device Catalogue Number74035222
Device Lot Number16JAP2724
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/08/2020
Supplement Date Received by Manufacturer11/18/2020
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date11/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;